Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 104, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 8, 2021, 3:48 AM EST. It took effect at Dec 9, 2021, 7:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2021, 3:48 AM EST (08:48 UTC)
- In effect from
- Dec 9, 2021, 7:00 AM EST
- Expired
- Dec 9, 2021, 7:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
628 WHUS73 KGRR 080848 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 348 AM EST Wed Dec 8 2021 LMZ844>849-081700- /O.NEW.KGRR.SC.Y.0104.211209T1200Z-211210T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 348 AM EST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...Southeast winds to 30 knots and waves 1 to 3 feet expected. Larger waves toward open water. * WHERE...St Joseph to Manistee. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
6 follow-up statements
702 WHUS73 KGRR 081647 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1147 AM EST Wed Dec 8 2021 LMZ844>849-090100- /O.CON.KGRR.SC.Y.0104.211209T1200Z-211210T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1147 AM EST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...Southeast winds to 30 knots and waves 1 to 3 feet expected. Larger waves toward open water. * WHERE...St Joseph to Manistee. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
111 WHUS73 KGRR 082005 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 305 PM EST Wed Dec 8 2021 LMZ844>849-090415- /O.CON.KGRR.SC.Y.0104.211209T1200Z-211210T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 305 PM EST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...Southeast winds to 30 knots and waves 2 to 5 feet expected. Larger waves toward open water. * WHERE...St Joseph to Manistee. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
742 WHUS73 KGRR 090245 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 945 PM EST Wed Dec 8 2021 LMZ844>849-091045- /O.CON.KGRR.SC.Y.0104.211209T1200Z-211210T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 945 PM EST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...Southeast winds to 30 knots and waves 2 to 5 feet expected. Larger waves toward open water. * WHERE...St Joseph to Manistee. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && wdm $$
354 WHUS73 KGRR 090906 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 406 AM EST Thu Dec 9 2021 LMZ844>849-091715- /O.CON.KGRR.SC.Y.0104.211209T1200Z-211210T0000Z/ /O.NEW.KGRR.GL.A.0013.211211T1000Z-211212T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 406 AM EST Thu Dec 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...For the Small Craft Advisory, southeast winds 10 to 20 knots with gusts up to 30 knots and waves 1 to 3 feet expected. For the Gale Watch, west winds 20 to 30 knots with gusts up to 40 knots and waves 8 to 12 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, from 7 AM this morning to 7 PM EST this evening. For the Gale Watch, from late Friday night through Saturday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
075 WHUS73 KGRR 091509 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1009 AM EST Thu Dec 9 2021 LMZ844>849-092315- /O.CON.KGRR.SC.Y.0104.000000T0000Z-211210T0000Z/ /O.CON.KGRR.GL.A.0013.211211T1000Z-211212T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1009 AM EST Thu Dec 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...For the Small Craft Advisory, southeast winds 10 to 20 knots with gusts up to 30 knots and waves 1 to 3 feet expected. For the Gale Watch, west winds 20 to 30 knots with gusts up to 40 knots and waves 8 to 12 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, from 7 AM this morning to 7 PM EST this evening. For the Gale Watch, from late Friday night through Saturday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
977 WHUS73 KGRR 092042 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 342 PM EST Thu Dec 9 2021 LMZ844>849-100445- /O.CON.KGRR.SC.Y.0104.000000T0000Z-211210T0000Z/ /O.CON.KGRR.GL.A.0013.211211T1000Z-211212T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 342 PM EST Thu Dec 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...For the Small Craft Advisory, southeast winds 15 to 20 knots with gusts up to 30 knots and waves 1 to 3 feet. For the Gale Watch, west winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 12 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 7 PM EST this evening. For the Gale Watch, from late Friday night through Saturday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 3:32 AM EST, 16 minutes earlier.
Area forecast discussion, Dec 8, 3:32 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
332 AM EST Wed Dec 8 2021
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EST Wed Dec 8 2021
-Lake effect today
Tough call on what to do with the existing Winter Weather Advisory
but for now still no changes. So far nothing of any consequence has
occurred due to persistence of dry air, but guidance continues to
suggest a good burst of lake convection toward 12Z. If still not
much is going on at 12Z will likely cancel some or all of the
advisory.
Interestingly (and admittedly unexpectedly), outside of the
advisory, the shortwave currently passing across srn Lwr MI brought
a quick 0.5" of synoptic snow to GRR and now has pockets of
heavier snow near Hwy 127. This shortwave has an area of
subsidence and drying in it's wake which continues to hold back
the lake effect.
However the next upstream shortwave over WI brings moisture and lift
across the lake after 09-10Z. Fcst sounding at MKG from the
NAMNest is impressive looking from 12Z to 15Z this morning, with
inversion heights around 10,000 ft and strong omega. Typically
this type of sounding leads to some locally heavy snow bands.
00Z HREF and other short range guidance has not changed much
regarding total QPF amounts and placement along the lakeshore; it's
just delayed from earlier fcsts. HiRes models are placing a bullseye
of higher QPF near 0.25 around MKG and Grand Haven from 12Z to 18Z,
and are even showing a meso low circulation setting up in that
area. Winds shift northwesterly later this morning into the
afternoon behind that feature, so lake bands may spread south into
Allegan/Van Buren as well for a time.
-Light snow Thursday; rain Friday
Warm air is quick to return on Thursday in progressive pattern
aloft, but cold air still lingers at the sfc. Isentropic lift leads
to areas of light precip developing, especially north of I-96 in
the afternoon. Fcst soundings suggest light snow as primary
p-type as dry air to start the day leads to evaporative cooling.
Up to an inch of accumulation may occur north of I-96.
Models have locked in on solution of a deepening sfc low tracking
from Kansas City to Lake Huron Friday/Friday night, with swath of
accumulating synoptic snow passing west and north of our area.
This is a mainly a rain event for us, with widespread amounts of
around a half inch expected. A few snow showers could occur on
Saturday in the colder air on the back side of the system but
little or no accumulation expected.
The fcst continues to feature above to much above normal
temperatures next week as height rise in response to digging
longwave trough over the wrn US.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1241 AM EST Wed Dec 8 2021
A couple of short waves will impact the region during the next
18hrs or so. The first is spreading light snow across southern
Lower at this time. Radar echos are beginning to trend downward as
it moves east and likely won't impact LAN/JXN very much if at all.
The second stronger wave will move across the lake around 12z.
Light snow will likely begin around 12z at MKG and visibilities
should fall to around a mile for a few hours. This system will
mainly affect MKG and points north with little impact over the
rest of the terminals. The snow will diminish at MKG during the
early afternoon and visibilities will improve accordingly.
&&
.MARINE...
Issued at 330 AM EST Wed Dec 8 2021
The southeasterly flow on Thursday looks strong enough to warrant
a Small Craft Advisory strictly from a wind speed stand point, and
will issue for 7AM to 7 PM. Largest waves will be offshore
though, near and beyond the 5 mile point.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until noon EST today for MIZ037-038-043-
044-050-056.
LM...Small Craft Advisory from 7 AM to 7 PM EST Thursday for
LMZ844>849.
&&
DISCUSSION...Meade
AVIATION...04
MARINE...MeadeHazardous weather outlook, Dec 7, 7:21 PM EST, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 721 PM EST Tue Dec 7 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090030- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 721 PM EST Tue Dec 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Lake enhanced snow showers are expected to be mostly north of Little Sable Point and well west of US-131 (near the lake shore) during the late evening into the early morning hours of Wednesday. The snow showers will move into the area near and north of Holland to Muskegon toward sunrise. It is that band, that moves in toward sunrise, that may have locally heavy snowfall with it. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Locally heavy snow is possible near US-31 from near Holland to north of Muskegon, still near US-31, from near sunrise unto the late morning hours. Locally heavy snowfall rates are possible in this are during that time. This will likely result in significant traffic slow downs in the areas where those heavy snow bands actually are. They are not expected to move inland of US-31 however. A wintry mix of light snow and light freezing rain is possible north of I-96 on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-090030- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 721 PM EST Tue Dec 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.